Reference no: EM13674843
Define each of the following
Common drugs - below is a list of commonly used brand names.
Please discuss the following 5 points for EACH of the drugs listed (please use AusDi or the AMH in the Tafe Library where possible)
- The major drug group/class these brand names come under
- What they are prescribed for and their common routes e.g. IV, imi, sc, po etc.
- How do they work (mode of action)
- Common side effects and possible adverse interactions with other drugs
- Nursing implications
- Glyceryl Trinitrate
- Actrapid Insulin
major drug group/class
Common routes for administration
Mode of action (how they work)
Common side effects
Possible adverse interactions with other drugs
(what you need to know as a nurse administering this drug, both for you and the client)at last 3 points specific to this medication
As an EN administering medications - aside from the national EN competency and state competencies - What are the most important aspects of the drug administration process?
When reading through the AHPRA FAQ's for EEN's and medication administration- who is ultimately responsibility for correct drug administration?
Q4 Case Study Mrs A
Mrs A is a 71 year old widow admitted to your ward this morning with chronic heart failure and osteoarthritis who has recently been exhibiting quite unusual behavior. Over the last 2-3 months, Mrs A has become confused, easily fatigued and very irritable. She has developed disturbing obsessive/compulsive behavior constantly complaining that her lace curtains were dirty and required frequent washing. Detailed questioning revealed that she thought they were yellow-green and possibly moldy. Her usual prescribed medications are:
- Frusemide 40 mg daily in the morning
- Digoxin 250 micrograms daily
- Mylanta suspension, 20 ml prn
- Explain the mode of action for digoxin (how does it work)
- Review the side effects of digoxin; looking at the above scenario - discuss aspects of Mrs A's history that may be related to these side effects.
- Explain the mode of action and the rationale for administering Frusemide (how it works and why it's given)
- Review Mrs A's prescribed medications and discuss any possible interactions that may occur between Frusemide, Digoxin and Mylanta (please use AusDi or the AMH in the Tafe Library where possible)
Mrs A is being prepared for discharge 4 days later. Her discharge prescriptions are completed by the doctor.
- Age related changes alter the pharmacodynamics and pharmacokinetics of drugs, please briefly discuss the influence of Absorption, distribution, metabolism and excretion of drugs in generalfor the older client.
Q5 Case Study Mr B
Mr B is a 65 year old man admitted to your ward, diagnosed with community-acquired pneumonia. At 10am, the Registered Nurse dilutes his intravenous Amoxicillin 1gm in 100ml minibag and connects it to his IV cannula. He has frail veins so the flow rate is set to run slowly via gravity infusion.
After a short period of time Mr B buzzes for a nurse, when you enter the room, Mr B states that he is feeling itchy all over (especially the chest area). You note that he has noisy breathing and he can't talk properly because his tongue is swelling. Mr B is having trouble breathing, and pointing to his chest, indicating chest tightness.
- Define adverse drug reaction.
- Describe your role as an EN responding to Mr B's nurse call bell. Include in your answer,
- Your immediate priority's, (remember he has a IV)
- Follow-up assessments you as the EN may do over the next 15mins,
- Who would you consult with throughout this event
- What would you need to document?
- Discuss the education (regarding his new allergy) that should be provided to Mr B after he recovers from this event?
- How would you evaluate your clients understanding of their new allergy
- Identify the changes that should be added to his medication chart?
According to the "Australian commission on safety and quality in health care" there are certain medications that have a heightened risk of causing serious or catastrophic harm when used in error. Please refer to the web address provided and identify what each of the letters below stand for.
Q7 Case Study Amelia Bling
Amelia Bling is a 65 year old Aboriginal woman who has been admitted to the orthopaedic ward following a fall in her bathroom. She had a 3 day history or vomiting and diahroea
On admission to emergency she was noted to be significantly dehydrated. Amelia stated that she felt dizzy when standing up and just woke up on the floor with a sore hip. X-ray confirmed a left fractured neck of femur.
Her medical history includes:
Her current regular medications are:
You are caring for Amelia day 2 post surgery for a total hip replacement. she has an IDC, PCA and IV therapy of Normal Saline 1 litre over 12hhrs - repeating order
Please answer the following questions relating Amelia Bling
a. Review Amelia's fluid balance chart below and calculate the following - please state whether Amelia is in a positive or negative balance (please show your working out)
- Calculate the input
- Calculate the output
Is Amelia in a positive or negative fluid balance?
b. Discuss the nursing assessment you as a EN would undertake to evaluate the significance of a patient who may have potential fluid overload
Amelia is reviewed by the pain assessment team who decide to cease her Morphine Patient Controlled Analgesia (PCA) at 0800 hrs. The doctor prescribes:
At 1100 hrs, Amelia presses the call bell. Upon entering her room, you discover her crying and she informs you that she has 'unbearable' pain.
- Explain the process of completing a pain assessment on Amelia - using a pain assessment tool?
- Discuss 3 complementary therapies strategies that you as the EN may implement to alleviate Amelia's pain during her stay in hospital
- Identify which drug schedule applies to Endone and discuss the storage requirements for this medication - especially storage requirements for a health care facility.
- Provide an example of what you would write in the nursing notes when doing the documentation once the pain relieving medication has been administered - including follow-up assessment
g. In your own words briefly discuss your understanding of traditional medicine in the context of
health of Aboriginal and Torres Strait Islander people
Mrs. Marshall is a 68 year old allocated to your care for the shift. Her medical history includes:
Her medication prescribed medications are:
- Glycerol trinitrate.
Her consultant decided to commence her on atorvastatin to provide her with additional cardiac protection two days previously. During the medication round on your shift, Mrs Marshall informs you that she has begun to experience the side effects of the atorvastatin and therefore has decided not to take it anymore. Mrs Marshall also informs you that as she is already on 'a lot of medication' for her heart, she does not think it will be a problem.
From a legislative & organisational perspective- Discuss your management of the above case study in regards to Mrs Marshall's refusal to take her medicine
a. When a medication is written up by the doctor, according to the National in patient's medication chart guidelines (you will need to refer to the NIMC guidelines) - What are the 7 essential elements that must be documented on a medication order by the doctor? ( note - this refers to the actual order only , not what should be on the whole chart
b. Please review the following medication chart (below) and identify the 6 errors for the drugs that have been ordered (you are to assumethat the patient sticker, allergies note and all dates on the orders are correct)
c. You are in the hospital ward treatment room to check a S8 medication such as Morphine with the RN - while you are not giving this drug, you are required to witness the administration
d. What steps as a EN are you to follow when administering a PRN medication
a. Discuss the risk factors and complications of IV therapy
b. Outline the care of a peripheral Intravenous cannula
c. Discuss the steps for removal of a peripheral Intravenous cannula
d. In general what are the indications for the administration of Intravenous therapy ( why would a patient require IV therapy)
e. Please provide one medication for each of the following drug schedules
Q11 Please read the question carefully then answer the question below
Some medications have Individualised doses based on a patient's weight and body surface area - (BSA) (for both children, frail adults, adults) for instance chemotherapy drugs - as many of these drugs are very toxic with a narrow therapeutic range. While you may not calculate these doses you are required to have an understanding of how to do a calculation using BSA. The units of BSA are per square meter (m2 ). BSA is calculated from a formula that employs the height and weight - there are numerous formulas - in use here is the Mosteller formula - one of the most commonly used
Mostella formula used to calculate BSA is
BSA (in m2) = square root of (ht in cm x wt in kg/3600)
BSA (in m2) = square root of (ht in cm x wt in kg) x 60 (as the square root of 3600 = 60)
Mrs Jones is a 76yr old woman who is to commence chemotherapy. Her weight is 51kg and her height is 165cm
To calculate BSA of Mrs Jones -
Using a calculator with a Square root symbot √ (51 X 165) = /60 = 1.52(m2 ). OR
√(51x165/3600) = 1.52(m2 ).
You will note I have rounded down. Always check with facility policy for rounding up or down if you are in this situation for specific drugs like this
Therefore Mrs Jones BSA (m2 ) is 1.52 (m2 ).
Please answer the following question in reference to Mrs Jones (note the BSA is as above)
Mrs Jones is ordered Cisplatin (for CA of the bladder) 50mgs per (m2 ) as a single IV infusion.
Please calculate using the above BSA for Mrs Jones how many mgs will be needed